Acetaminophen pain drug can cause rare serious skin reactions

Acetaminophen, a fever and pain reliever that is one of the most widely used medicines in the U.S., can cause rare but serious skin reactions, warns the Food and Drug Administration (FDA).

Although rare, possible reactions to acetaminophen include three serious skin diseases whose symptoms can include rash, blisters and, in the worst case, widespread damage to the surface of skin. If you are taking acetaminophen and develop a rash or other skin reaction, stop taking the product immediately and seek medical attention right away.

Used for decades by millions of people, acetaminophen is the generic name of a common active ingredient included in numerous prescription and non-prescription medicines. Tylenol is one brand name of the pain reliever sold over the counter, but acetaminophen is also available as a generic under various names. It is also used in combination with other medicines, including opioids for pain and medicines to treat colds, coughs, allergy, headaches and trouble sleeping.

“This new information is not intended to worry consumers or health care professionals, nor is it meant to encourage them to choose other medications,” says Sharon Hertz, M.D., deputy director of FDA’s Division of Anesthesia, Analgesia and Addiction. “However, it is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious, side effects, which are potentially fatal.”

Other drugs used to treat fever and pain, such as nonsteroidal anti-inflammatory drugs including ibuprofen and naproxen, already carry warnings about the risk of serious skin reactions. Advil and Motrin are among the common brand names that include ibuprofen as an active ingredient. Aleve and Midol Extended Relief are among the best-known brand names that include naproxen as an active ingredient.

FDA is requiring that a warning about these skin reactions be added to the labels of all prescription medicines containing acetaminophen.

Acetaminophen linked to three serious skin diseases:

1. Stevens-Johnson Syndrome (SJS) – a life-threatening skin condition, in which cell death causes the epidermis to separate from the dermis. The syndrome is thought to be a hypersensitivity complex that affects the skin and the mucous membranes. The main known cause is certain medications, followed by infections and, rarely, cancers.

2. Toxic epidermal necrolysis (TEN) – also known as “Lyell’s syndrome” – is a rare, life-threatening skin condition that is usually caused by a reaction to drugs. The top layer of skin (the epidermis) detaches from the lower layers of the skin (the dermis) all over the body.

3. Acute generalized exanthematous pustulosis (AGEP) – also known as “Pustular drug eruption” and “Toxic pustuloderma” – is a not uncommon cutaneous reaction pattern that in 90% of cases is related to medication administration, characterized by a sudden eruption that appears on average five days after the medication is started.

A serious skin reaction can occur at any time, even if you’ve taken acetaminophen previously without a problem. There is currently no way of predicting who might be at higher risk.

If you’ve ever had a skin reaction when taking acetaminophen, don’t take the drug again and discuss alternate pain relievers/fever reducers with your health care professional.

Source: U.S. Food and Drug Administration, USA



Leave a Comment

Health Newstrack